Early Risperdal data from before 1994 when the Johnson and Johnson drug was first licensed, for use in certain psychotic patients, showed that the negative effects on children were considerable, with the following list of common side effects:
- 51% – Somnolence i.e. feeling drowsy or sleepy.
- 29% – Headaches.
- 20% – Vomiting.
- 15% – Stomach ailments, bloating and nausea.
Additionally, even at the time when the drug was first licensed it has now emerged that trial data indicated that significant weight gain was common and that there were a large number of adolescent boys who developed male breast tissue (gynecomastia) because of taking the drug.
Gynecomastia is listed as a side effect on the safety label that is issued by the FDA, but it is certainly not prominent. The document itself runs to 99-pages and there are only three brief mentions, which in total make up about four-lines out of the thousands.
The most significant of these mentions is two-lines on page 33 that casually reports that gynecomastia occurred in 2.3% of adolescents in one study from February 1999.
The real-world incidents of gynecomastia because of taking Risperdal, as well as increasing amounts of study data, would seem to challenge how high that number really is, with some commentators putting the real number from that 1999 study, in any case, as 4.5% among adolescent boys.
The Wall Street Journal on their Health Blog reported as far back as November 2008 on how “Risperdal Can Have Troubling Side Effects in Boys”, and how six boys’ legal cases were already underway in Philadelphia because of the link between using Risperdal and the growth of excess breast tissue.
One of those Philadelphia cases has now reached judgement in February 2015 and $2.5 million was awarded in damages to Austin Pledger, an autistic boy who is now 21, who had grown 46DD breasts because of taking Risperdal.
The study data that shows the link between Risperdal and gynecomastia has also grown over the years.
A study in 2006 showed that 3 out of 10 adolescent male patients developed gynecomastia following the use of Risperdal. Another from 2009 showed that using Risperdal in adolescents elevated prolactin levels (implicated in gynecomastia) for two-years following use. In addition, an August 2015 study is most damning of all, showing:
“Current users of risperidone (which is the generic name for Risperdal) had approximately four times the risk of developing gynecomastia than non-users. When the analysis was stratified to children and adolescents (≤18 years of age) taking risperidone, the risk of gynecomastia was five times higher than for non-users.”
Moreover, these studies are by no means isolated cases. A search on the U.S Library of Medicine shows 27 different studies that have been undertaken since 1998 investigating a link between risperidone and gynecomastia. This body of work is interesting both from the mounting evidence that Risperdal causes a greater risk of gynecomastia in adolescent boys, but also because it now seems that the risk against adults may be greater than was previously suspected.
It seems clear that Risperdal and gynecomastia deserve more than a couple of warning lines in a 99-page document, and that anyone who suspects they may have been affected between 1994 and today would be well-advised to urgently seek out legal advice.
Leave a Reply